Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 45, NWS Houston/Galveston, TX

April 30, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Apr 30, 2021, 3:49 AM CDT. It took effect at Apr 30, 2021, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 30, 2021, 3:49 AM CDT (08:49 UTC)
In effect from
Apr 30, 2021, 1:00 PM CDT
Expired
Apr 30, 2021, 9:16 PM CDT
In force
8 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

682 
WHUS74 KHGX 300849
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
349 AM CDT Fri Apr 30 2021

GMZ330-350-370-301700-
/O.NEW.KHGX.SC.Y.0045.210430T1800Z-210501T0600Z/
Matagorda Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
349 AM CDT Fri Apr 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM CDT SATURDAY...

* WHAT...East winds 15 to 25 kt with gusts up to 35 kt and seas 
  4 to 6 ft expected.

* WHERE...Matagorda Bay, Coastal waters from Freeport to 
  Matagorda Ship Channel TX out 20 NM and Waters from Freeport 
  to Matagorda Ship Channel TX from 20 to 60 NM.

* WHEN...From 1 PM this afternoon to 1 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
316 
WHUS74 KHGX 301909
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
209 PM CDT Fri Apr 30 2021

GMZ335-302100-
/O.EXB.KHGX.SC.Y.0045.000000T0000Z-210430T2100Z/
Galveston Bay-
209 PM CDT Fri Apr 30 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

* WHAT...East winds 20 to 25 knots with gusts up to 30 knots.

* WHERE...Galveston Bay.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ330-350-370-010315-
/O.CON.KHGX.SC.Y.0045.000000T0000Z-210501T0600Z/
Matagorda Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
209 PM CDT Fri Apr 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
SATURDAY...

* WHAT...East winds 15 to 25 knots with gusts up to 35 knots and 
  seas 4 to 6 feet expected.

* WHERE...Matagorda Bay, Coastal waters from Freeport to 
  Matagorda Ship Channel TX out 20 NM and Waters from Freeport 
  to Matagorda Ship Channel TX from 20 to 60 NM.

* WHEN...From 1 PM this afternoon to 1 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
102 
WHUS74 KHGX 010216
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
916 PM CDT Fri Apr 30 2021

GMZ330-350-370-010330-
/O.CAN.KHGX.SC.Y.0045.000000T0000Z-210501T0600Z/
Matagorda Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-
916 PM CDT Fri Apr 30 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Apr 29, 11:43 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 29, 11:43 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1143 PM CDT Thu Apr 29 2021

.AVIATION [06Z TAF Issuance]...

Still a few lingering showers across Southeast Texas ahead of an
approaching front. Currently, MVFR ceilings with brief moments of
IFR with a passing shower. Front should reach CLL and UTS first
and drift slowly south before stalling between CXO and GLS. Heavy
rain, scattered t'storms, and IFR ceilings are expected with this
front before it dissipates sometime around 00Z. Behind this
front, ceilings are expected to climb back into MVFR. It'll be a
brief lull in activity as another coastal low is expected to push
from the SW to the NE tomorrow night.  KBL

&&

.PREV DISCUSSION /Issued 649 PM CDT Thu Apr 29 2021/...

.SHORT TERM [Through Friday Night]...

A complicated and messy pattern shaping up for SE TX over the next
couple of days as a weak cold front crosses the area tonight and
an upper level low over northern Mexico meanders across the state
through the weekend. PW values are progged to exceed 2.00 inches
tonight through Friday night and this seems to be verifying well
based on satellite derived values. The NAM and GFS show upper
level winds splitting over the region late tonight and Friday
while the EC shows the best upper level divergence over Central
Texas. As the weak front slowly crosses SE TX and encounters the
warm, moist air mass over SE TX, it seems reasonable that there
will be an expansion of showers and thunderstorms over the region.
SPC still has the NE half of the region outlooked in Marginal Risk
but extensive cloud cover has limited heating and CAPE values
remain modest and lapse rates not looking all that impressive.
Could still get an occasional strong storm later tonight that
could produce brief gusty winds but the primary threat late
tonight and Friday will be the potential for heavy rain.

Where will the heavy rain fall? It's not entirely clear but based
on the position of the front and upper level divergence, feel the
threat for heavy rain will focus over the NNW part of the region
tonight and expand to the WSW on Friday. There should be some
training of storms so some areas will receive heavy rain. At this
time, 1-2 inches of rain is expected on Friday with locally
higher amounts. Have added locally heavy rain to the wx grids
beginning after 06z tonight but will forego a Flash Flood Watch
for now based on dry antecedent conditions. Meso-scale influences
will ultimately determine where the heaviest rain will fall and
some of the short term guidance (HiRes ARW, HRRR and HREF) show
some 3 to 6 inch rainfall totals by Friday evening. The cold
front will struggle to reach the coast and will likely be pulled
back inland in response to developing low pressure near the middle
TX coast. Coastal areas could remain significantly drier than the
rest of SE TX if the front stalls inland. Will it continue to
rain Friday night? At this time, it appears that the area will be
pretty worked over and much of the available moisture will be
pulled westward toward the upper level low. The best upper level
divergence also favors the WNW portion of the CWA. Will maintain
high rain chances out west but taper PoPs sharply lower to the
east.

MinT values tonight will remain warm due to clouds and onshore
winds. MaxT values on Friday won't show much warming due to
anticipated rainfall and cloud cover with max values probably
remaining in the 70's. A little cooler Friday night north of the
retreating front but it'll remain warm and humid south of the
front. 43

.LONG TERM [Saturday through Thursday]...

Confidence is increasing for an ongoing active weather pattern
throughout the upcoming weekend. Saturday, a surface coastal trough
situated along the TX coastal area and associated low pressure over
Southern TX will continue to enhance the transport of low level
moisture from the Gulf. PWs will likely range between 1.8 to 2.1
inches. Along the upper levels, a shortwave moving eastward
northeastward along the base of a strong upper cut-off low that is
located roughly over NE Mexico and Western TX is progged to move
over SE Texas Saturday morning. Moreover, due to the position of the
cut-off low, an area of diffluence aloft could potentially set up
over much of the eastern half of TX Saturday morning and afternoon.
Thus, it seems that these features will favor ongoing shower and
thunderstorm activity for much of the day Saturday. SPC Day 3
Outlook has placed much of the northern two thirds of the CWA under
a Marginal Risk for Severe Thunderstorms. Now, even though there are
many factors that could contribute to the development of strong
showers and thunderstorms, timing and positioning of both the upper
and coastal low differ slightly in the models and thus will make it
tough to pin point exactly where and when the strongest activity
will occur. The general picture at this time is for showers and
thunderstorms along the western half of the CWA Saturday morning
gradually transitioning into the central and eastern portions of the
CWA Saturday night into Sunday as the upper low moves east or
northeast into Eastern TX. With locally heavy rainfall, there is
also the potential for minor flooding, especially along areas where
soils have been saturated by previous rainfall on Thursday and
Friday or area rain continues to entrain for long periods of time.
The WPC ERO Day 3 (Saturday) continues a Marginal Risk for Excessive
Rainfall. Activity will ebb Sunday night as all weather features
finally shift to our east and/or northeast.

Another chance for showers and thunderstorms may occur Tuesday
evening into Wednesday with the next cold front. Have kept slight
chances of showers and thunderstorms at this time.

24

.MARINE...

Although winds have relaxed, the long period swell continues over
the Gulf waters and should keep seas elevated particularly over the
offshore waters through late this afternoon or evening. The SCA over
the nearshore waters has been lowered to a SCEC, but the SCA will
continue for the offshore waters. The High Risk for Rip Currents
also remains in effect through this evening. A cold front
scheduled to move across SE TX later today into Friday morning.
Then, a strong coastal surface low will develop along the TX
coasts Saturday with a strong onshore flow. A brief wind shift to
the west is expected Sunday in the wake of the sfc low but winds
will become onshore again by Sunday night. A period of strong
storms will be possible Saturday and Saturday night with precip
winding down on Sunday. Stronger storms will be capable of
producing brief periods of heavy to torrential rainfall, strong
gusty winds, frequent lightning and elevated seas. Moderate to
occasionally strong onshore winds will develop Monday into Tuesday
ahead of another cold front that is expected to cross the coastal
waters Tuesday night. Seas will remain elevated through mid week.

24

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  70  77  66  77  65 /  80  80  60  70  60
Houston (IAH)          72  78  67  77  68 /  70  80  30  60  60
Galveston (GLS)        73  78  71  78  71 /  40  50  20  50  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Flash Flood Watch from 4 AM CDT Friday through Sunday morning
     for the following zones: Austin...Bolivar
     Peninsula...Brazoria Islands...Chambers...Coastal
     Brazoria...Coastal Galveston...Coastal Harris...Coastal
     Jackson...Coastal Matagorda...Colorado...Fort
     Bend...Galveston Island...Inland Brazoria...Inland
     Galveston...Inland Harris...Inland Jackson...Inland
     Matagorda...Matagorda Islands...Southern
     Liberty...Waller...Wharton.

     Flash Flood Watch through Sunday morning for the following
     zones:
     Brazos...Burleson...Grimes...Houston...Madison...Montgomery...Northern
     Liberty...Polk...San
     Jacinto...Trinity...Walker...Washington.

GM...None.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:33 PM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more55 hr
Apr 30, 3:17 AM CDTAreal Flood AdvisoryHGXHouston, Madison, Trinity, Walker3 hr
Apr 30, 3:38 AM CDTCoastal Flood AdvisoryHGXBrazoria, Galveston, Matagorda15 hr
Apr 30, 3:38 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda15 hr
Apr 30, 4:05 AM CDTSpecial Weather StatementHGXMatagorda40 min
Apr 30, 5:06 AM CDTSpecial Weather StatementHGXLiberty, Polk, San Jacinto39 min
Apr 30, 5:08 AM CDTSpecial Weather StatementHGXColorado, Wharton52 min
Apr 30, 5:40 AM CDTAreal Flood AdvisoryHGXAustin, Grimes, Harris, Montgomery, Waller, Washington3 hr
Apr 30, 6:01 AM CDTFlash Flood WarningHGXGrimes, Harris, Montgomery, San Jacinto, Walker, Waller5 hr
Apr 30, 7:05 AM CDTAreal Flood AdvisoryHGXLiberty, Montgomery, Polk, San Jacinto3 hr
Apr 30, 8:19 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty, Montgomery116 min
Apr 30, 9:12 AM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, Polk, San Jacinto2 hr
Apr 30, 9:53 AM CDTAreal Flood AdvisoryHGXAustin, Harris, Waller, Washington112 min
Apr 30, 11:04 AM CDTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Grimes, Harris, Houston and 9 more116 min

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.